Hepatitis C Community
ELEVATED LIVER ENZYMES
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

ELEVATED LIVER ENZYMES

I FOUND OUT I HAD HCV IN 2002. SINCE THEN EVERY YEARS BLOOD WORK WERE OK FOR SOMEONE WITH HCV. LAST JUNE09 DUE TO MY BETTER JUDGEMENT, I TOOK THE A, B VACCINE 1 IN JUNE , 1 IN JULY. IN AUG ALL IMPORTANT LIVER ENZYMES WERE ELEVATED. AST 224 WAS 125, ALT 228 WAS 93 ALK PHOS 248 WAS 63, AFP 108, WAS 13. DONT THINK ITS A COINCIDENCE SINCE I NEVER HAD THESE VACCINES BEFORE OR ANY IN MY ADOLESCENT LIFE. MY BILIRUBIN WENT FROM 0.9 TO 2.1. IN MAY I STARTED GETTING THIS ITCHING OVER MOST OF BODY, MAINLY AT NIGHT. READ THAT HIGH LEVELS OF THIS CAN CAUSE ITCHING, NAMELY PRURITIS. HAD A SONOGRAM WHICH SHOWED NO CIRRHOSIS, OR FIBROSIS. NEXT IS MRI. SOME PEOPLE I KNOW WITH HCV SAID A, B VACCINE MADE THEIR ENZYMES GO UP ALSO. CANT SLEEP AT NIGHT DUE TO ITCHING WHICH STARTED LAST MONTH. WHAT DO I DO NEXT?
Related Discussions
7 Comments Post a Comment
Blank
87972_tn?1322664839
Hi Artsd1—

Sorry to hear of the problems; and welcome to the discussion group. I understand your concerns, but I’m not sure what you’re dealing with lately is attributable to the HAV/HBV vaccines. So many of us have had those vaccines, with no apparent ill effects.

What has your doctor said about all this?

I think my primary and most urgent concern would be the increase in AFP. You probably know this can be elevated in primary liver cancer, as well as with chronic hepatitis. It can also elevate in cirrhotic patients. If this is indeed waving a flag for HCC, or liver cancer, it’s far better to deal with it early; more options are available before it grows larger or spreads to other organs. The U/S scan you had recently didn’t detect any masses? They might want to check again using other imaging, like MRI?

Speaking of ultrasound scans, they aren’t very reliable for detecting cirrhosis; they will pick up advanced cirrhosis, but only certain features. I’d ask my doctor to review labs again; some of the results you report are indicative of stage 4 disease. The pruritis you describe is very likely due bile salts that are depositing under the skin, and the elevated bilirubin confirms that. Do you have recent platelet results from the complete blood count? They’d be mixed in with red and white cells, on that page of the labs.

Sorry to hear you’re struggling. Get with the doctor and let us know what he/she says, okay? Take care,

--Bill
Blank
Avatar_f_tn
I also have terrible itching mostly at night.  My bilirubin levels aren't high though and I haven't done the vaccines yet  Let me know what you find out.
Blank
1225178_tn?1318984204
Bill is right, you really need to have a talk with your doctor. Have you ever had a biopsy or been told what genotype your hep c is?

There are millions of people who have had those vaccines without your side effects, so I doubt that is where this is coming from.

I hope you can get things figured out soon.
Blank
446474_tn?1404424777
Welcome!

I agree with Bill your doctor should follow up to find out the status of your liver. This itching is not common but possible with HCV (20%) but more likely could be signs of very serious liver disease.

I don't understand is how getting HAV and HBC shots "LAST JUNE09", a year ago, could be effecting your liver now. The blood tests are from a year ago, if I understand correctly.
What do your most CURRENT blood tests show?

What is your current AST, ALT, Total bilirubin, AFP, Platelet count, INR blood tests? If you have advanced liver disease it would be indicated by these levels.

What is the doctor's explanation for what is cousing your itching?
Have they recommended any treatment to relieve the itching?

If you could post some current blood tests it would be helpful so we can assist you. In the end it is your doctor who needs to be able to diagnose the cause and then treat the cause to relieve your itching.
------------------------------------------------------------------------------------------------
Pruritus is one of the most common symptoms reported by people with hepatitis C (20%), but is more commonly found in people with advanced
liver disease and cirrhosis. Pruritus is itching that may be localized to a specific part of the body such as hands and feet, but it can also be a generalized itching all over the body. Some people even report that it feels like their internal organs itch. Pruritus can be related to
high bilirubin levels, autoimmune disease or dry skin, and can be a side effect of HCV treatment. Use of moisturizing lotions, oatmeal baths or lotions, antihistamines, and cortisone creams and opiate
drugs can help.

Best of luck!

Hectorsf
Blank
179856_tn?1333550962
You should ask your doctor to do a liver biopsy asap.  It sounds dreadful but really is not like you'd imagine at all and it will let you know how advanced your liver damage is.

As for the hepA and B vaccines I've never heard of them causing a reaction such as this - however - yes itching can be a side effect of the hepC although not everything is attributable to it and we do tend to blame everying on the disease.

The liver biopsy will give you the most clear picture of what is going on as far as the HCV goes - talk to your doctor. If you have extensive damage you can't ignore it - it will not go away on it's own so don't put your head and the sand and assume it will.  Liver enzymes can go up and down for many reasons but yours are quite high - you need to find out why all of a sudden you have liver cell damage happening at a high rate.
Blank
Avatar_m_tn
Hello, when i received the second  a,b vaccine from my pcp dr. which runs a meth clinic also gave me a tetanus shot in the same arm. My current gastrologist said different vaccines should be given on different days. Too much toxicity to liver in 1 mo. with 3 vaccines. My liver profile before vaccine in june 09 were ok for someone with HCV. Right after vaccines, blood test in Aug. showed elevated enzymes in just 1 mo. Example: AFP went from 13 to108. Livers just dont deteriorate that fast. Anyway my last blood results in Nov. 2010 were AFP 76.6, was 114, DIR BILIRUBIN   2.0, down 2.3, DIRECT BILIRUBIN 1.0 was 1.4.AST 141, ALT 137, ALK PHOS. 278, PLATLET 122, RBC 3.96, WBC 5.7. I also have a strawberry gallbladder, but my last sonogran in 2010 revealed no obstruction in that area, nor was there any scarring or fibrosis of liver, but i will be ordering a MRI. Last MRI of abdomin (abdomen) results in 2007 were liver, spleen, adrenals and kidneys were unremarkable. Ferrintin was a little high in last bl work but close to marker. At this point i dont think i have cirrhosis or liver cancer. i do follow an herbal remedy for this problem. Biopsies are out of question for me. My gastrologist is aware of my test before vaccines and he said could be the tetanus shot, although these are dead viruses, but are very toxic to liver. With Gods help and my faith with prayer i will overcome these symptoms Its just a matter of time. thanks for your replies and your concerns.
Blank
Avatar_m_tn
Hello Bill, when i received the 2nd a,b shot i also was given a tetanus shot in same arm. my current gastro said differnt vaccines should be given on separate days to much toxic ingredients in 1 mon. Thats 3 vaccines! my last liver profile in Jun'09 were ok for someone with virus. Right after vaccines in Jun & July'09, i ordered bloodwork in Aug'09 and enzymes were much higher than normal in just 1 month; ex; AFP went from 13 to108, Livers dont deteriorate that fast, its a slow process. My last test results from Nov10 were as follows:AFP 76.6, TOT BIL 2.0, IND. BIL 0.9, DIR. BIL 1.1, AST 141, ALT 137, ALK PHOS 279 too high, ALB 4.1, RBC 3.96,  WBC 5.7, PLATLET 122 a little low. I had another test this wk. I also have a strawberry gallbladder, but my last sonogram in Mar 2010 revealed no obstruction or stones, and scarring or fibrosis. Last MRI  of abdomen in Jan'08 revealed liver, spleen, kidneys, adrenals were unremarkable. Ferritin levels were a  little high but no concern. At this point i dont think i have cirrhosis or liver cancer. I do some herbal remedies thats proven. Biopsy is out of question for me. Although tetanus vaccines are dead viruses, they are very toxic to someone like me with HCV. All individuals respond different to these vaccines symptoms and everyones immune system is different. What may work for others may not work for me or someone else. With faith, prayer and good lifestyle habits i hope things get better, but time will tell. Thanx Bill and others for ur input
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
1815939_tn?1377995399
Blank
pooh55811
Avatar_f_tn
Blank
nan535
Brooklyn, NY
317787_tn?1373214989
Blank
Dee1956
DC
96938_tn?1189803458
Blank
FlGuy
South, FL
1747881_tn?1358189534
Blank
hrsepwrguy
Greeley, CO
Avatar_m_tn
Blank
can-do-man
IN